Steroid injection in cyst cause a dent in my forehead. Any suggestions?

I had a large cyst on my forehead that my dermatologist conservatively injected with steroid 4 weeks ago. The cyst scabbed over and eventually the scab fell off today. There is now a hole in the middle of my forehead. I don't know if it's due to the injection or the acne itself or both. What can be done to reduce scarring and raise the skin up to the surface NOW before the scar sets like this permanently? Saline injections? Fillers? Subcision? Please, I need some help. I am so depressed. Thanks.

Doctor Answers 7

Acne or Cyst Scarring -- Requires a Combination of Fractional Laser Resurfacing, Fillers Like Bellafill, Subcision and Eclipse

Depending on how deep the scar is, you may need a fair amount of filler. I also suggest fractional laser resurfacing, and microneedling with an Eclipse Micropen. Please see an expert for consultation.  Best, Dr. Emer.


Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Steroid injection in cyst?

Gold standard for cyst is excision. Therefore, the first step is to make sure that the cyst has been completely removed and then assess the dent that has been caused. Normally post kenalog injections for alopecia there are sometimes depressions which heal without treatment. Without knowing the exact procedure you had, if you have been left with a depression the best option would be to put some hyaluronic acid filler in the area initially and then later consider a collagen inducing filler at a later date.

Depressions in the skin after cyst injections

Without photos, it is difficult to know whether you truly have skin breakdown or a depression in the skin.  Intralesional steroid injections with Kenalog is a common treatment for inflamed cysts on the face.  They can get rid of cysts very quickly.  Sometimes if your cyst is larger, has been inflamed, and has been present for a long period of time, treatment of the cyst can lead to depression in the skin from the space that was occupied by the cyst.  Also, the injected steroid can uncommonly cause a depression in the skin as well by causing lipoatrophy, or shrinkage o the fat cells.  In most cases, these types of depressions will improve over time.  Fillers can also be used to temporarily reduce the size and depth of the depression.

You might also like...

Post injection dimpling

I'm glad your dermatologist was conservative. The inflammation from the cyst and the steroid injection which help the inflammation, could be to blame for the dimpling after effect. I have seen this temporary indentation on the skin.  Many times it is self healing and limited, unless the cystic lesion left scar tissue.  Time will tell.  Wait at least 3-4 months before filler.  You might be pleasantly surprised of your body's healing capacity.  Good Luck!

Odemaris Santiago-Young, MD
Kerrville Physician
5.0 out of 5 stars 2 reviews

Depressed scar after forehead cyst

It is difficult to say what caused the problem. This should respond to a filler injection. I would probably put HA there at first. If this is a chronic problem, Bellafill can then be used.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Laser

I woukd recommend a laser treatment initially and see what improvement that can do.  Why did the doc choose to inject it rather than excise it?

Vern Reynolds, DO
Columbus Anesthesiologist
5.0 out of 5 stars 2 reviews

Acne Scarring--Bellafill/subscisson/microneedling

If you have an indented scar, using a filler like bellafill the only FDA approved filler for acne scar treatments is an option as well as subsisson of the scar and afterwards doing microneedling may produce the result wanted in the end. Please consult with an expert. Best, Dr. Berger

Andre Berger, MD
Beverly Hills Physician
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.